What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 23, 6:51 PM EST, 39 minutes earlier.
Area forecast discussion, Aug 23, 6:51 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
751 PM EDT Fri Aug 23 2019
.SYNOPSIS...
A strong cold front moving into the area will bring the threat of
strong to severe storms this evening and tonight. The front will
push south of the region Saturday and Sunday. Much cooler and cloudy
conditions are expected this weekend as high pressure builds down
the eastern seaboard.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 448 PM Friday...
Strong to severe thunderstorms expected late this afternoon and
evening.
A cold front associated with an unseasonably strong positively-
tilted northern stream trough diving SE through the NE US and Mid-
Atlantic states will provide the focus for widespread showers and
storms late this afternoon through tonight.
The area of pre-frontal/warm sector convection across central NC,
that initially developed in proximity to the well defined lee side
sfc trough may support an isolated severe storm or two over the next
couple of hours. The more organized severe threat is expected to
arrive closer to the 00z/8 pm time frame with the arrival of the
cold front from the north when the low-level frontal convergence
underneath the right entrance region of a ~90 kt upper jet streak
associated with the upper trough moving through the region will
result in deep/strong ascent across the area. Precipitable waters of
2.0-2.25", MLCAPE of 2000-3000 J/Kg and a belt of strong westerlies
producing 25 to 35 kts of effective shear will support the threat
for an organized line segment or strong to severe storm cluster into
the area between 7 pm to 11 pm. Damaging thunderstorm wind gusts
will be the primary threat, especially from US Highway 64 north.
Convective intensity is expected to weaken and the severe threat
should diminish from loss of daytime heating as the convection
progresses south into central and southern portions of the forecast
area after midnight. There are mix signals in the models on where
the best convective coverage will set-up overnight/early Saturday
morning. Will it be across the north, on the cool side of the
boundary, with elevated convection forming along the h8 trough? Or
will it be across the southern areas INVOF of the front. Raised PoPs
across the north overnight, maintaining likely PoPs across all of
central NC to account for uncertainty through daybreak.
Pockets of heavy rainfall could lead to some localized flash
flooding, especially in low-lying or poor drainage area. Average
rainfall amounts are expected to range between 1 to 2 inches.
Mins tonight will depend on how far south the cold front progresses.
But the airmass will feel noticeably cooler across the north with
lows ranging from mid 60s north to lower 70s south.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 448 PM Friday...
A wedge of cooler and stable air will advect south through the day
on Saturday as the cold front progresses south into SC and GA. While
convection should remained anchored to the front, models suggest a
a period of ana-frontal precip lingering across at least southern
portions of the forecast area INVOF of the h8 trough axis Saturday
afternoon and evening, possibly lingering into Saturday
evening/night. This rare strong warm season CAD event will result in
near record LO-MAX temps across the northern Piedmont on Saturday
under a low overcast and potentially spotty light rain/drizzle.
Highs ranging from upper 60s/near 70 north to upper 70s/lower 80s
south. Lows Saturday night in the lower to mid 60s north to upper
60s/near 70 south.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 423 PM Friday...
The upper trough anchored over the NE CONUS will begin to slide east
into the Atlantic, allowing weak upper-level ridging to filter in
from the south. At the surface, a quasi-stationary front will remain
anchored just off the Carolina Coast with a surface high beginning
to strengthen as it builds south along the lee-side of the
Appalachians. A tropical surface wave, currently residing along the
eastern coast of Florida, is expected to slide NNE with time
interacting with the stalled coastal front. With time, it is
anticipated to migrate northeast just off the Carolina coastline as
we progress into early next week before being kicked further out to
sea by a series of mid level shortwave disturbances, which will work
to keep precipitation chances active through the remainder of the
work-week.
With CAD processes ongoing and expected to strengthen with
persistent northerly/northeasterly flow, have continued the well
below normal temperature trends as we end the weekend. Deep
convection chances, outside of some intermittent light
showers/drizzle, should remain primarily secluded south of our
zones, with only low end thunder chances expected south of US-64.
Early next week, all eyes shift toward the tropics, where the
aforementioned tropical wave just off the FL Coast has a high
likelihood (70% in 48 hours; 90% in 5 days) of gaining tropical
characteristics per the latest from NHC, and could plausibly become
a Tropical Depression later in the weekend. If it were to gather
strength as it interacts with the Gulf Stream, it would likely
assume the name of TS Dorian. While it remains too uncertain and
early to speculate on impact specifics, current guidance keeps the
potential tropical cyclone off the Mid Atlantic Coastline, far
enough offshore to limit most impacts to the eastern coast/barrier
islands. Best chance of seeing some sensible inland weather impacts
in the form of low end wind gusts and additional POPs/QPF from the
system resides along and east of I-95 in the Sunday night to Tuesday
morning time period. Will need to continue to monitor the
progression of this system, as a potential enhanced swath of
precipitation near the CAD/Tropical boundary may be present
somewhere over the eastern portion of the state. A series of mid
level shortwaves will work to introduce more widespread shower/storm
chances across the region while also ushering the cyclone further
out to sea as we progress through the middle of the work-week. This
will culminate with the passage of an upper-trough/surface front
late week with some hints at brief break in the wet pattern as we
head into next weekend.
&&
.AVIATION /00Z SATURDAY THROUGH THURSDAY/...
As of 750 PM Friday...
24 hour TAF period: Numerous showers and thunderstorms, some being
strong to severe, will continue for the next several hours ahead of
a front moving into the area from the north. Adverse aviation
conditions will accompany the storms. The front will push from north
to south from now through around daybreak Saturday. Behind the
front, MVFR/IFR cigs, MVFR visbys and some light rain/drizzle are
likely and could linger through much of the day Saturday. Some
scattering could result in brief periods of VFR conditions, becoming
more likely during the aft/eve. With the fropa, winds could be quite
breezy, particularly in the northwest (KINT and KGSO). -KC
Looking ahead: Sub-VFR conditions will linger through at least the
weekend, with some scattering to VFR most likely at KINT/KGSO by
Sunday afternoon. Sub-VFR conditions may then linger at times all
the way through early to mid next week, as a prevailing moist
easterly flow is maintained near the surface to 3k feet. -PWB
&&
.Climate...
8/24 REC
LO
MAX YR
GSO 74 1985
RDU 71 1923
FAY 70 1923 &&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett/MWS
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...JJM
AVIATION...KC/MWS
CLIMATE...RAHHazardous weather outlook, Aug 23, 2:35 PM EST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
335 PM EDT Fri Aug 23 2019
NCZ038>040-042-073>078-083>086-088-089-241945-
Davidson-Randolph-Chatham-Johnston-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
335 PM EDT Fri Aug 23 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Thunderstorms will become numerous this afternoon and tonight.
Some of the storms may become severe with the primary hazard of
damaging wind. In addition, locally heavy rain in excess of 2 inches
in a hour may produce urban or small stream flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ007>011-021>028-041-043-241945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Wake-Wilson-
335 PM EDT Fri Aug 23 2019
...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Thunderstorms will become numerous this afternoon and evening. Some
of the storms may become severe with the primary hazard of damaging
wind. The greatest severe threat will occur between 600 PM and 1000
PM.
In addition, locally heavy rain in excess of 2 inches in a hour may
produce urban or small stream flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Aug 23, 6:22 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
722 PM EDT Fri Aug 23 2019
NCZ075-076-232345-
Lee NC-Moore NC-
722 PM EDT Fri Aug 23 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MOORE AND
SOUTHWESTERN LEE COUNTIES UNTIL 745 PM EDT...
At 722 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Carthage, moving east at 10 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Sanford, Cameron, Tramway, Lemon Springs and Gum Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Seek shelter in a nearby building or vehicle. Wind gusts of this
magntitude are capable of tree damage, including isolated instances
of downed trees.
&&
A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3533 7936 3539 7937 3546 7933 3548 7921
3543 7912 3538 7911 3530 7919 3529 7931
TIME...MOT...LOC 2322Z 263DEG 9KT 3535 7928
26Special weather statement, Aug 23, 6:43 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
743 PM EDT Fri Aug 23 2019
NCZ008-009-240015-
Vance NC-Granville NC-
743 PM EDT Fri Aug 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VANCE AND CENTRAL
GRANVILLE COUNTIES UNTIL 815 PM EDT...
At 743 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, moving east at 25 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Henderson, Oxford, Kittrell, Dabney, Gillburg, Berea and South
Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3633 7832 3617 7844 3629 7880 3631 7880
3639 7876 3641 7862
TIME...MOT...LOC 2343Z 291DEG 22KT 3633 7868
77Special weather statement, Aug 23, 6:47 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
747 PM EDT Fri Aug 23 2019
NCZ007>009-240045-
Vance NC-Person NC-Granville NC-
747 PM EDT Fri Aug 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERSON...NORTHERN VANCE
AND NORTHERN GRANVILLE COUNTIES UNTIL 845 PM EDT...
At 746 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles southeast of
Virgilina to near Hightowers. Movement was east at 25 mph.
Wind gusts up to 45 mph will be possible with these storms.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.
Locations impacted include...
Oxford, Roxboro, Concord, Stovall, Middleburg, Mayo Reservoir, Steele
Creek Marina & Campground, Kerr Lake, Bethel Hill and Bushy Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3640 7830 3637 7846 3624 7889 3624 7909
3625 7915 3647 7914 3654 7904 3654 7832
TIME...MOT...LOC 2346Z 283DEG 20KT 3648 7868 3634 7919
77Special weather statement, Aug 23, 6:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
758 PM EDT Fri Aug 23 2019
NCZ021>023-240100-
Guilford NC-Alamance NC-Forsyth NC-
758 PM EDT Fri Aug 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
ALAMANCE...EAST CENTRAL FORSYTH AND GUILFORD COUNTIES UNTIL 900 PM
EDT...
At 757 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Bethany to 9 miles
north of Greensboro to near Kernersville. Movement was southeast at
15 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Greensboro, Winston-Salem, Burlington, Graham, Kernersville, Elon,
McLeansville, Summerfield, Gibsonville and Stokesdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3623 7996 3625 7995 3624 7957 3624 7953
3625 7953 3624 7931 3604 7943 3598 7962
3616 8030
TIME...MOT...LOC 2357Z 292DEG 15KT 3629 7986 3621 7989 3616 8014
77Special weather statement, Aug 23, 7:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
800 PM EDT Fri Aug 23 2019
NCZ010-011-026>028-240100-
Edgecombe NC-Nash NC-Franklin NC-Warren NC-Halifax NC-
800 PM EDT Fri Aug 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NASH...
SOUTHERN WARREN...NORTHWESTERN EDGECOMBE...HALIFAX AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 900 PM EDT...
At 759 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles south of Seaboard
to 6 miles north of Louisburg. Movement was southeast at 20 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.
Locations impacted include...
Rocky Mount, Nashville, Halifax, Scotland Neck, Dortches, Red Oak,
Enfield, Whitakers, Castalia and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3597 7792 3619 7840 3623 7838 3623 7834
3625 7832 3634 7792 3639 7754 3634 7759
3632 7757 3630 7754 3632 7744 3629 7741
3626 7741 3624 7738 3621 7738 3619 7735
3619 7733 3617 7731 3616 7727 3612 7725
TIME...MOT...LOC 2359Z 294DEG 17KT 3637 7740 3620 7828
77Special weather statement, Aug 23, 7:26 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
826 PM EDT Fri Aug 23 2019
NCZ008-009-026-240115-
Franklin NC-Vance NC-Granville NC-
826 PM EDT Fri Aug 23 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VANCE...SOUTHEASTERN
GRANVILLE AND FRANKLIN COUNTIES UNTIL 915 PM EDT...
At 825 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kittrell, or 10 miles southeast of Oxford, moving southeast at 20
mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Louisburg, Franklinton, Kittrell, Bunn, Youngsville and Gillburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM EDT for
central North Carolina.
LAT...LON 3630 7830 3620 7837 3608 7809 3596 7817
3589 7821 3587 7823 3611 7863 3628 7853
TIME...MOT...LOC 0025Z 297DEG 17KT 3617 7850
77